Format

Send to

Choose Destination
Clin Chem Lab Med. 2011 May;49(5):873-5. doi: 10.1515/CCLM.2011.144. Epub 2011 Feb 9.

Thyroxin overdose due to rheumatoid factor interferences in thyroid-stimulating hormone assays.

Author information

1
Department of Nuclear Medicine, University Hospital and University Bordeaux, Pessac, France.

Abstract

BACKGROUND:

Immunoassays are susceptible to interferences by anti-hormone antibodies, heterophilic antibodies or rheumatoid factor (RF).

METHODS:

We report a case of levothyroxin overdose because of gross overestimation of thyroid-stimulating hormone (TSH) by chemiluminescent and IRMA assays. Alternate assays were performed and heterophilic antibodies blocking tubes were used.

RESULTS:

Analytical investigations revealed: i) non-linear concentrations of TSH after serum dilutions, ii) decreased TSH concentrations after removal of heterophilic antibodies, iii) appropriately decreased TSH concentrations in alternate TSH assays and iv) identification of increased concentrations of RF.

CONCLUSIONS:

The presence of RF may be responsible for false determination of TSH concentrations preventing monitoring of TSH.

PMID:
21303295
DOI:
10.1515/CCLM.2011.144
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Sheridan PubFactory
Loading ...
Support Center